Army Confirms Two Soldiers Being Treated for Severe Lung Injuries from Vaping

Sgt. 1st Class Bryson Briles (left) and Staff Sgt. Jorge Flechas enjoy a relaxing moment vaping before heading to class at U.S. Army Recruiting and Retention College Sept. 5, 2019. Briles said he vapes as a safer alternative to cigarettes. Flechas said he vapes for recreational purposes. Health officials say they suspect the more than 200 recent deaths and serious illnesses across a 15-state area in the United States are the result of vaping. (Eric Pilgrim/Army)
Sgt. 1st Class Bryson Briles (left) and Staff Sgt. Jorge Flechas enjoy a relaxing moment vaping before heading to class at U.S. Army Recruiting and Retention College Sept. 5, 2019. Briles said he vapes as a safer alternative to cigarettes. Flechas said he vapes for recreational purposes. Health officials say they suspect the more than 200 recent deaths and serious illnesses across a 15-state area in the United States are the result of vaping. (Eric Pilgrim/Army)

The U.S. Army has hospitalized two soldiers with severe lung damage linked to vaping, a cigarette alternative that is responsible for 18 deaths in a multistate outbreak.

Army medical officials confirmed Wednesday that the service has treated two active-duty soldiers with symptoms that meet the Centers for Disease Control and Prevention's (CDC) definition for "vaping-related severe lung injury," Chanel Weaver, spokeswoman for the U.S. Army Public Health Center, told Military.com.

Vaping involves the use of "electronic cigarettes -- or e-cigarettes -- are also called vapes, e-hookahs, vape pens, tank systems, mods, and electronic nicotine delivery systems," according to the CDC website.

E-cigarettes work by heating a liquid to produce an aerosol that users inhale into their lungs which can contain nicotine, cannabidiol (CBD) oils and tetrahydrocannabinol (THC) -- the compound in marijuana that produces the "high" sensation, according to the CDC.

Related: DoD to Military Members, Dependents: Steer Clear of Vaping

Vaping-related illness symptoms include cough, shortness of breath, chest pain, nausea, vomiting, diarrhea, fatigue, fever and abdominal pain, according to health officials.

The Wall Street Journal first reported on the two Army cases, which are the first within the Defense Department, according to the Oct. 9 story.

The Army would not release the names of the two soldiers being treated or other information such as their units or the posts to which they are assigned.

"The only thing we can say is, one case is in the U.S., and the other case is overseas," Weaver said.

The soldier from the U.S. has been treated and released; the soldier based overseas remains hospitalized, according to Weaver.

"The Army's office of the Surgeon General has recommended the suspension of the sale of e-cigarettes and vaping products at military exchanges until the completion of further testing by the [Food and Drug Administration] and the CDC," Weaver said.

As of October 1, roughly 1,000 lung injury cases associated with vaping have been reported to the CDC from 48 states and 1 U.S. territory, according to the center's website. Eighteen of the cases, spread across 15 states, have resulted in death.

About 78 percent of 578 of those patients reported that they used THC products while vaping, according to the CDC.

So far, it is not known if the two soldiers had been using THC products, Weaver said.

But an Army public health alert released Sept. 17 said that "so far [an ongoing] investigation has not identified any specific e-cigarette product (devices, liquids, refill pods, and/or cartridges) or substances linked to all cases. Many affected individuals reported using products containing THC, but some reported using products containing nicotine."

-- Matthew Cox can be released at matthew.cox@military.com.

Read More: Drill Instructors Punished for Harming Recruits, Making Racist Remarks

Show Full Article